Sometimes by treating one health problem, you inadvertently trigger another. Experts from the Cleveland Clinic say this is often the case when it comes to one popular over-the-counter (OTC) medication used to treat everyday digestive issues. They warn that if you take this common medication regularly, you may be putting your heart at heightened risk of a potentially serious condition linked with coronary artery disease, heart attack, and more. Read on to find out which OTC medication could be putting you at risk, and how to recognize its symptoms.
RELATED: Drinking This Daily Can Slash Your Risk of Heart Failure, New Study Says.
When your doctor performs a routine blood test or metabolic panel, chances are they’ll check to see how much calcium is in your blood. High calcium levels are known as hypercalcemia, a condition that can create kidney stones, weaken your bones, disrupt normal brain function, and cause heart problems. According to the Mayo Clinic, severe hypercalcemia can be especially dangerous for the heart, “causing palpitations and fainting, indications of cardiac arrhythmia, and other heart problems.”
In fact, a 2017 study published in the Journal of the American Medical Association (JAMA) found that having “a genetic predisposition to higher serum calcium levels was associated with increased risk of coronary artery disease and myocardial infarction,” otherwise known as a heart attack. However, even those without a genetic predisposition or underlying condition can find themselves at heightened risk if they consume medication or supplements containing excess calcium.
RELATED: If Your Legs Feel Like This, Get Your Heart Checked.
In particular, the Cleveland Clinic warns of one type of OTC medication which can cause this condition: antacids, which are often used to treat heartburn and indigestion. “Taking too much calcium carbonate in the form of Tums® or Rolaids® is actually one of the more common causes of hypercalcemia,” writes the Cleveland Clinic. The JAMA study corroborates that medication or supplementation “which results in an acute and sustained elevation in serum calcium may modestly increase the risk of cardiovascular events.”
For this reason, you should only take antacids on an as-needed basis, rather than as a daily preventative medication. According to the National Institutes of Health (NIH), most adults should consume roughly 1,000 mg of calcium per day (women over 50 and men over 70 should increase this to 1,200 mg daily). For reference, a single regular strength Tums® contains 200 mg of the mineral, and an extra strength dose contains 300 mg.
Medication is one common cause of hypercalcemia, but there are several others that could be to blame. According to the Mayo Clinic, the most common cause is having an overactive parathyroid gland, also known as hyperparathyroidism. When this is the cause, it is often the result of a benign tumor on the gland. Certain types of cancer are also associated with hypercalcemia—in particular, lung cancer, breast cancer, and some forms of blood cancer, the Mayo Clinic notes.
Additionally, there are a handful of prescription medications that are known to contribute to hypercalcemia. Lithium, sometimes used to treat bipolar disorder, can cause hormonal disruptions in the parathyroid glands. Thiazide diuretics, used to treat hypertension and edema, can also cause hypercalcemia.
For more health news sent directly to your inbox, sign up for our daily newsletter.
If you are at heightened risk of hypercalcemia, or if you regularly take medication containing calcium carbonate, it’s important to know the condition’s symptoms. According to the Mayo Clinic, having excess calcium can affect the several organs and systems within the body besides the heart.
Their experts explain that your kidneys may work in overdrive to filter the calcium out, which can lead to frequent urination and increased thirst. Some patients experience gastrointestinal symptoms such as upset stomach, vomiting, constipation, or nausea. The condition can also cause problems with brain function: People with hypercalcemia may experience lethargy, confusion, or fatigue. In severe cases, “hypercalcemia is known to cause neuropsychiatric dysfunction including mood and cognitive changes and rarely, acute psychosis,” adds a 2020 article in the journal Case Reports in Psychiatry.
Talk to your doctor if you believe you may have signs of hypercalcemia, or if you suspect you’re at high risk due to a pre-existing condition or medication usage.
RELATED: Not Doing This Before Bed Could Be Hurting Your Heart, Experts Warn.